• First Case of Allergic Reaction to Pesticide Reported
  • September 11, 2014 | Author: Seth A. Katz
  • Law Firm: Burg Simpson Eldredge Hersh & Jardine, P.C. - Englewood Office
  • Scientists have determined people may suffer allergic reactions to antibiotics used as pesticides and sprayed on foods after a young girl ate a blueberry pie that had ingredients sprayed with pesticides. The young girl, who has several food and medicine allergies, suffered an anaphylactic reaction to the pie even though none of the known allergens were present, according to a statement from the American College of Allergy, Asthma and Immunology.

    Scientists tested the a sample of the pie as well as the girl to determine the cause of the reaction. They determined the likely culprit was streptomycin in the blueberries. Streptomycin is
    an antibiotic used as a pesticide on fruit to reduce the growth of bacteria, fungi and algae, according to the source.

    "As far as we know, this is the first report that links an allergic reaction to fruits treated with antibiotic pesticides," said Anne Des Roches, M.D., allergist and lead author of the study. "Certain European countries ban the use of antibiotics for growing foods, but the United States and Canada still allow them for agricultural purposes."

    The U.S. Food and Drug Administration has taken steps to reduce the use of antibiotics in food and some companies are going further themselves, according to Beyond Pesticides. A rule published by the FDA late last year limited the amount of antibiotics farmers could give their livestock. The regulation also required the use of antibiotics to be supervised by a veterinarian.

    Chicken producer Perdue Foods announced this week it will no longer use antibiotics in its hatcheries, USA Today reported. In the past, the company used antibiotics on all of its chickens, but has slowly phased out the medications. Now that Perdue will no longer use antibiotics on their chicks as they hatch, the remaining antibiotic use is only when prescribed by a veterinarian for a specific problem with an animal.

    According to the ACAAI, the young girl's allergic reaction to the antibiotic-containing blueberries was very rare, but presents a new possibility that allergists and emergency room personnel should be aware of.